Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Sacramento, CA

July 22, 1998Shasta County, California

NWS Sacramento, CA issued this flash flood warning at Jul 22, 1998, 10:51 PM PDT for Shasta County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1998, 10:51 PM PDT (05:51 UTC)
Expired
Jul 23, 1998, 12:55 AM PDT
In force
2 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 145 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 1998-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 1998-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2426 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 230549
FFWSAC
CAC089-230755-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1051 PM PDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND WEST CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

* UNTIL 1255 AM PDT

* AT 1045 PM PDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN EASTERN SHASTA LAKE NEAR THE PIT RIVER ARM...
  MOVING EAST AT AROUND 10 MILES AN HOUR.

* BRIEF BUT VERY HEAVY DOWNPOURS OF MORE THAN AN INCH AN HOUR COULD
  CAUSE FLOODING IN GULLIES AND SMALL STREAMS

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

JAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:00 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 22, 9:00 PM PDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT WED JUL 22 1998

UPDATED FORECAST TONIGHT DUE TO CLEARING SKIES IN THE VALLEY AND
INCREASED SHOWER/THUNDERSTORM ACTIVITY IN EASTERN SHASTA COUNTY. LAST
FEW IR IMAGES SHOW COOLING TOPS IN THE AREA WITH KDAX PICKING UP SOME
INCREASING RETURNS. THIS AREA SEEMS TO BE TRACKING WITH DISTURBANCE
THAT BROUGHT LIGHT SHOWERS TO THE EAST SIDE OF THE SAC VALLEY AND
FOOTHILLS EARLIER TODAY. OTHER CONVECTION TODAY LIMITED DUE TO CLOUD
COVER. WITH MOISTURE STILL ABUNDANT PER SATELLITE AND TONIGHTS ETA
MODEL...KEPT SHOWERS/THUNDERSTORMS IN THE FORECAST FOR THE HIGHER
ELEVATIONS...REMOVED FROM VALLEY ZONES.

LOCAL PROGRAM POINTS AT RETURN OF STRATUS INTO THE SOUTHERN SAC
VALLEY BY EARLY MORNING. WITH LITTLE CHANGE SEEN IN VALLEY DEWPOINTS
AND ONSHORE GRADIENTS SEE NO REASON NOT TO MENTION IT IN FORECAST.
TONIGHT OAK SOUNDING ALSO SHOWING SLIGHTLY HIGHER MARINE LAYER. MADE
NO CHANGES TO TEMPERATURES. TE

STO...NONE

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.